Implied Stochastic Volatility Models

Yacine Aït-Sahalia, Chenxu Li, Chen Xu Li

Research output: Contribution to journalArticlepeer-review

19 Scopus citations


This paper proposes "implied stochastic volatility models"designed to fit option-implied volatility data and implements a new estimation method for such models. The method is based on explicitly linking observed shape characteristics of the implied volatility surface to the coefficient functions that define the stochastic volatility model. The method can be applied to estimate a fully flexible nonparametric model, or to estimate by the generalized method of moments any arbitrary parametric stochastic volatility model, affine or not. Empirical evidence based on S&P 500 index options data show that the method is stable and performs well out of sample.

Original languageEnglish (US)
Pages (from-to)394-450
Number of pages57
JournalReview of Financial Studies
Issue number1
StatePublished - Jan 1 2021

All Science Journal Classification (ASJC) codes

  • Accounting
  • Finance
  • Economics and Econometrics


Dive into the research topics of 'Implied Stochastic Volatility Models'. Together they form a unique fingerprint.

Cite this